Alert archive / Michigan / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 16, 1998, 5:03 PM EDT for Lake County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1998, 5:03 PM EDT (21:03 UTC)
- Expired
- Jun 16, 1998, 8:05 PM EDT
- In force
- 3 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Lake County, MI
The radar
The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 162103 FFWGRR MIC085-170005- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 503 PM EDT TUE JUN 16 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN LAKE COUNTY IN WEST CENTRAL LOWER MICHIGAN * UNTIL 805 PM EDT * AT 455 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED NEARLY THREE INCHES OF RAIN OVER THE LAST TWO HOURS OVER WESTERN LAKE COUNTY WEST OF THE BALDWIN AREA. THESE THUNDERSTORMS WERE MOVING SLOWLY TO THE SOUTH...AND CONTINUE TO MOVE OVER THE SAME AREAS. THE HARDEST HIT AREA APPEARS TO BE THE MANISTEE NATIONAL FOREST IN WEST CENTRAL LAKE COUNTY. CAMPERS IN THE MANISTEE NATIONAL FOREST SHOULD BE AWARE OF THE POTENTIAL FOR SMALL CREEKS AND STREAMS TO QUICKLY RISE OUT OF THEIR BANKS DURING THE NEXT SEVERAL HOURS. YOU ARE URGED NOT TO DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! RJD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:55 AM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 16, 11:55 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT TUE JUN 16 1998 THE LATEST VIS LOOP SHOWS DIURNAL CU DEVELOPING RAPIDLY ACROSS THE FA AS THE SFC CONTINUES TO HEAT. CONVECTION CONTINUES TO ALSO FIRE ACROSS NORTHERN IN, BUT SHOULD REMAIN SOUTH OF THE FA DUE TO CURRENT WIND PATTERNS. CURRENT SOUNDINGS SHOW LIS IN THE -2 TO -4 RANGE WITH 800-1000 J/KG OF CAPE. WITH SFC ANALYSIS SHOWING TROFFING ACROSS THE FA, WE SHOULD SEE SCATTERED TSRA DEVELOP AGAIN THIS AFTERNOON. THUS, WILL KEEP THE 40 POP. DUE TO CLOUD COVER, WE WILL LOWER THE HI TEMP FCST SOMEWHAT.
In the hours before
Special weather statement, Jun 16, 12:22 PM EDT, 4 hours 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1222 PM EDT TUE JUN 16 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... DAYTIME HEATING WILL HELP TO CAUSE THE AIR MASS OVER LOWER MICHIGAN TO BECOME MARGINALLY UNSTABLE THIS AFTERNOON. THE UNSTABLE AIR MASS COMBINED WITH A TROUGH OF LOW PRESSURE WILL CAUSE THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING. THE GREATEST THUNDERSTORM THREAT IS EXPECTED TO BE BETWEEN 3 PM AND 8 PM. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL MOVE SOUTH AT 15 MPH AND HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN AND PEA TO MARBLE SIZE HAIL. THERE IS A SLIGHT CHANCE THAT ONE OF THESE THUNDERSTORMS COULD PRODUCE DIME TO NICKEL SIZE HAIL AND LOCALIZED RAINFALL AMOUNTS UP TO AN INCH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT ACROSS WEST AND CENTRAL LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
Special weather statement, Jun 16, 12:22 PM EDT, 4 hours 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1222 PM EDT TUE JUN 16 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... DAYTIME HEATING WILL HELP TO CAUSE THE AIR MASS OVER LOWER MICHIGAN TO BECOME MARGINALLY UNSTABLE THIS AFTERNOON. THE UNSTABLE AIR MASS COMBINED WITH A TROUGH OF LOW PRESSURE WILL CAUSE THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING. THE GREATEST THUNDERSTORM THREAT IS EXPECTED TO BE BETWEEN 3 PM AND 8 PM. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL MOVE SOUTH AT 15 MPH AND HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN AND PEA TO MARBLE SIZE HAIL. THERE IS A SLIGHT CHANCE THAT ONE OF THESE THUNDERSTORMS COULD PRODUCE DIME TO NICKEL SIZE HAIL AND LOCALIZED RAINFALL AMOUNTS UP TO AN INCH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT ACROSS WEST AND CENTRAL LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
Special weather statement, Jun 16, 1:45 PM EDT, 3 hours 18 minutes before
MIZ056>059-064>067-071>074-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 145 PM EDT TUE JUN 16 1998 ...FUNNEL CLOUD REPORTS FROM THE LANSING METRO AREA... AT 1:35 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN LOWER MICHIGANT. THESE CELLS WERE DEVELOPING ALONG A WEAK WIND CONVERGENCE BOUNDARY WHICH EXTENDED FROM NEAR BENTON HARBOR TO FLINT. THE INGHAM COUNTY CENTRAL DISPATCH RELAYED SEVERAL REPORTS OF FUNNEL CLOUDS HAVING BEEN SPOTTED NEAR DOWNTOWN LANSING AROUND 1:25 PM EDT. AT THAT TIME...A THUNDERSTORM WAS DEVELOPING JUST SOUTH OF DOWNTOWN LANSING...IN THE VICINITY OF HOLT AND OKEMOS. SHOWERS AND THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON WILL HAVE STRONG UPDRAFTS AND MAY SPIN UP BRIEF FUNNEL CLOUDS IN THE DEVELOPMENTAL STAGES. HOWEVER...ATMOSPHERIC CONDITIONS ARE NOT FAVORABLE FOR THESE FUNNEL CLOUDS TO REACH THE GROUND AND FORM TORNADOES. THE PRIMARY THREAT FROM THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON IS BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND POSSIBLY SMALL HAIL. ISOLATED THUNDERSTORM ACTIVITY COULD PRODUCE DIME TO NICKEL-SIZED HAIL...BUT THIS WILL BE THE EXCEPTION RATHER THAN THE RULE. WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY. STAY TUNED TO NOAA WEATHER RADIO`...LOCAL TELEVISION AND RADIO MEDIA...AND CABLE TELEVISION WEATHER SOURCES FOR FREQUENT WEATHER UPDATES. GREENE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:13 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 32 min |
| Jun 15, 8:37 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 33 min |
| Jun 16, 6:59 PM EDT | Flash Flood Warning | GRR | Jackson | 2 hr |
Nearby
Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.